Low potassium syndrome, also known as hypokalemia, is not commonly caused by poor dietary intake.
Excessive loss is the most common reason that potassium levels are low. Loss of potassium may occur from both the gastrointestinal tract and from the kidney.
Potassium loss from the intestines may be caused by:
- Ileostomy: In some patients who have had bowel surgery and an ileotomy formed, significant potassium loss can occur.
- Villous adenoma (a type of colon polyp that can cause the colon to leak potassium).
- Laxative use.
Causes of potassium loss from the kidney:
- Diuretic medications (water pills) like hydrochlorothiazide (HCTZ) or furosemide (Lasix).
- Elevated corticosteroid levels, either from medication like prednisone or from Cushing's syndrome.
- Elevated levels of aldosterone, a hormone that can increase with renal artery stenosis or adrenal tumors.
- Renal tubular acidosis.
- Low body magnesium levels.
Low potassium levels may result from side effects of some medications:
- Aminoglycosides like gentamicin (Garamycin) or tobramycin (Nebcin).
- Amphotericin B.
This answer should not be considered medical advice...This answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.
Archived: March 20, 2014
Thanks for your feedback.
187 of 215 found this helpful
Read the Original Article: Low Potassium (Hypokalemia)